Crohns, colitis, drugs and water
Thank you for the information you have sent out, Nancy. I appreciate it.
My question/need/research which led me to find your site has to do with the apparent side effects of the medication which I started 2 months ago. It is called entyvio - given as an infusion. It is a new drug so there isn't a lot of information about it.
I had hives develop all over my body and had to start taking Reactine. Then a few weeks later both my ankles started to swell for no apparent reason. I have not had anything like this before. I have had urine tests, complete blood work and a lung x-ray and there is nothing wrong.
The itching is terrible especially beginning early evening. I go to bed with ice packs to relieve the itching a bit. It is centering right now more on my feet and calves. The doctors just say take more Reactine etc.
Your article and findings are very helpful - referring to dehydration - which could possibly be a problem with me. I don't drink much water and have more green tea than anything.
Today I started drinking water and aim for 8 glasses full. I briefly looked at the information about filtered water. The really expensive one is certainly out of my price range.
I wondered if you had any further information you could give me or literature to refer me to about water filters.
I am taking this drug for colitis/crohns which I have had for 50 yrs. I have taken all the drugs which exist and had all their side-effects. This is my last chance before having to have an ileostomy and at age 74, I am not a particularly good candidate.
If this drug does help to clear up my bowel problems I still couldn't stand have swelling and hives for the rest of my life. The swelling does go up my calf and is tight and therefore causes pain when walking which I do a lot of each day. Now I can't manage it for very long and it makes the swelling worse.
Thank you for reading this. As I said earlier any advice would be most welcome. Sincerely, Carolyn
Carolyn, thank you for visiting our water site.
Unfortunately, since I am not a medical doctor, I cannot advise you. It would be a violation of FDA rules and various other legalities.
It seems probable that the itching is caused by the medication you are taking. I would ask your pharmacist if that is one of the known side effects. Then I guess you will have to decide if the medication is worth taking, especially since there is not a lot of information or proven statistical benefits for using the drug.
I cannot advise you, as I said, but if I had your condition, what I would do is the following:
1. Water. Drink half my body weight in ounces of filtered water (or bottled spring water).
2. Probiotic. Take a high quality probiotic (from your local health food store) to help replenish the good bacteria in your gut and to keep the bad bacteria under control. The best probiotic on the market from my experience is Dr. Ohhira's Probiotic. It is not cheap but I know it provides the best chance of getting intestinal relief sooner than later. Other good brands include Garden of Life and Renew Life.
3. Aloe vera juice. Drink aloe vera juice before each meal. I believe the best brand is Aloe Life (it is the most concentrated aloe vera) but Lily of the Valley is also very good.
4. Triphala. Take a natural supplement called triphala (also available at most health food stores). This product will gently cleanse and tone the intestines. Good brands include Himalaya Herbal Healthcare
and Planetary Herbals.
Click here to see the countertop water filter system I recommend for you. It is often on sale for under $100. If you cannot afford that system, then I would consider a faucet-mounted filter or a water filter pitcher (both under $50). See my drinking water filter recommendations here. And if those options don't work, just purchase bottled spring water or artesian well water.
Your body CAN heal itself, but you have to give it only healthy food, quality nutritional supplements, AND plenty of clean water.
CAUTION: As always, it is important to check with your doctor before changing your diet or adding nutritional supplements. Many medications do have contraindications with certain supplements, especially herbs.
Further reading . . .
Healthy Food Nutrition Overview - 8 Fundamental Basics
Return to Questions about Water.